Video originally created in May 2008
Biogen Idec and Elan Pharmaceuticals are warning healthcare professionals about reports of clinically significant liver injury in patients taking Tysabri (natalizumab). Tysabri is a monoclonal antibody used to treat certain patients with relapsing forms of multiple sclerosis.
Signs of liver injury, such as elevated total bilirubin and significantly elevated serum hepatic enzymes, have occurred as early as six days after the first dose of Tysabri. These signs can also occur for the first time even in patients who have taken multiple doses of Tysabri. Some patients had liver injury that recurred after rechallenge with the drug, which provides evidence that Tysabri caused the injury.
The combination of elevated bilirubin and transaminase levels without evidence of obstruction is an important indicator that a medication may be causing severe liver injury. This could lead to death or the need for a liver transplant in some patients. Therefore Tysabri should be discontinued in patients with jaundice or other evidence of significant liver injury. Patients should also be told that Tysabri may cause liver injury and advised to contact their doctors if they develop symptoms of hepatotoxicity such as jaundice, fatigue, nausea, vomiting and dark urine.
FDA MedWatch Safety Alert. Tysabri (natalizumab). February 27, 2008.